Alert archive / Washington / Winter Storm Warnings in 2018
Winter Storm Warning 10, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at Dec 12, 2018, 4:06 AM PST. It took effect at Dec 12, 2018, 7:00 PM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 4:06 AM PST (12:06 UTC)
- In effect from
- Dec 12, 2018, 7:00 PM PST
- Expired
- Dec 13, 2018, 11:13 AM PST
- In force
- 16 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted.
694 WWUS46 KOTX 121206 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 406 AM PST Wed Dec 12 2018 WAZ042-130000- /O.EXP.KOTX.WS.W.0009.000000T0000Z-181212T1200Z/ /O.NEW.KOTX.WS.W.0010.181213T0300Z-181213T2000Z/ East Slopes Northern Cascades- 406 AM PST Wed Dec 12 2018 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON PST THURSDAY ABOVE 3000 FEET... ...WINTER STORM WARNING HAS EXPIRED... * WHAT...Heavy snow expected above 3000 feet. Total snow accumulations of 10 to 14 inches expected. * WHERE...Highway 2 including Stevens Pass. * WHEN...From 7 PM this evening to noon PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ001-121315- /O.EXP.KOTX.WS.W.0009.000000T0000Z-181212T1200Z/ Northern Panhandle- 406 AM PST Wed Dec 12 2018 ...WINTER STORM WARNING HAS EXPIRED... The threat of heavy snow has come to an end. A few snow showers may bring light accumulations through the day today. $$ IDZ004-122000- /O.CON.KOTX.WS.W.0009.000000T0000Z-181212T2000Z/ Central Panhandle Mountains- Including the following locations Kellogg, Pinehurst, Osburn, Wallace, Mullan, Fourth of July Pass, Dobson Pass, and Lookout Pass 406 AM PST Wed Dec 12 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...Heavy snow. Additional snow accumulations of up to 2 inches in the valleys and up to 4 inches in the mountains including the approach to Lookout Pass. Winds gusting as high as 40 mph on exposed higher terrain will produce blowing and drifting snow. * WHERE...Kellogg, Pinehurst, Osburn, Wallace, Mullan, Fourth of July Pass, Dobson Pass, and Lookout Pass. * WHEN...Until noon PST today. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WAZ031-121800- /O.CON.KOTX.WW.Y.0030.000000T0000Z-181212T1800Z/ Northeast Blue Mountains- 406 AM PST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE 4500 FEET... * WHAT...Snow above 4500 feet. Additional snow accumulations of up to 2 inches. Winds gusting as high as 55 mph are expected on exposed ridges producing blowing and drifting snow overnight tonight. * WHEN...Until 10 AM PST today. * ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
241 WWUS46 KOTX 121622 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 822 AM PST Wed Dec 12 2018 IDZ004-121730- /O.CAN.KOTX.WS.W.0009.000000T0000Z-181212T2000Z/ Central Panhandle Mountains- 822 AM PST Wed Dec 12 2018 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Spokane has cancelled the Winter Storm Warning. Scattered snow showers will continue over the higher mountains today, but no significant snow fall is expected. $$ WAZ031-121730- /O.CAN.KOTX.WW.Y.0030.000000T0000Z-181212T1800Z/ Northeast Blue Mountains- 822 AM PST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Spokane has cancelled the Winter Weather Advisory. Scattered snow showers will continue over the higher mountains today, but no significant snow fall is expected. $$ WAZ042-130030- /O.CON.KOTX.WS.W.0010.181213T0300Z-181213T2000Z/ East Slopes Northern Cascades- 822 AM PST Wed Dec 12 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON PST THURSDAY ABOVE 3000 FEET... * WHAT...Heavy snow expected above 3000 feet. Total snow accumulations of 10 to 14 inches expected. * WHERE...Highway 2 including Stevens Pass. * WHEN...From 7 PM this evening to noon PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
289 WWUS46 KOTX 122243 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 243 PM PST Wed Dec 12 2018 WAZ042-130645- /O.CON.KOTX.WS.W.0010.181213T0300Z-181213T2000Z/ East Slopes Northern Cascades- 243 PM PST Wed Dec 12 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON PST THURSDAY ABOVE 3000 FEET... * WHAT...Heavy snow expected above 3000 feet. Total snow accumulations of 10 to 14 inches expected near Stevens Pass. The Wenatchee and Methow valleys should receive 1 to 3 inches. * WHERE...Highway 2 including Stevens Pass. * WHEN...From 7 PM this evening to noon PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
533 WWUS46 KOTX 130352 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 752 PM PST Wed Dec 12 2018 ...Snow to develop overnight and continue into Thursday morning... .A warm front will deliver heavy snow to the Cascade crest tonight into Thursday morning with winter travel conditions over Stevens Pass. In addition, this front will result in light to moderate snowfall in the valleys of the Northeast Mountains and Northern Panhandle with the morning commute likely to be impacted. WAZ042-131230- /O.CON.KOTX.WS.W.0010.000000T0000Z-181213T2000Z/ East Slopes Northern Cascades- 752 PM PST Wed Dec 12 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST THURSDAY ABOVE 3000 FEET... * WHAT...Heavy snow above 3000 feet. Total snow accumulations of 10 to 14 inches expected near Stevens Pass. The Wenatchee and Methow valleys should receive 1 to 3 inches. * WHERE...Highway 2 including Stevens Pass. * WHEN...Until noon PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ001-WAZ037-131230- /O.NEW.KOTX.WW.Y.0031.181213T0800Z-181213T2000Z/ Northern Panhandle-Northeast Mountains- Including the following locations Sandpoint, Bonners Ferry, Priest River, Eastport, Schweitzer Mountain Road, Colville, Northport, Deer Park, Chewelah, Newport, and Flowery Trail Road 752 PM PST Wed Dec 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches valleys and up to a foot in the mountains. * WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, Schweitzer Mountain Road, Colville, Northport, Deer Park, Chewelah, Newport, and Flowery Trail Road. * WHEN...From midnight tonight to noon PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
752 WWUS46 KOTX 131149 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 349 AM PST Thu Dec 13 2018 WAZ042-132000- /O.CON.KOTX.WS.W.0010.000000T0000Z-181213T2000Z/ East Slopes Northern Cascades- 349 AM PST Thu Dec 13 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 3000 FEET... * WHAT...Heavy snow above 3000 feet near the Cascade Crest. Total snow accumulations of 8 to 12 inches expected near the crest above 3000 feet with 1 to 3 inches possible in the upper portions of the Wenatchee and Methow Valleys. * WHERE...Highway 2 including areas just east of Stevens Pass. * WHEN...Until noon PST Today. Snow will likely continue near the crest into the afternoon, but it will become lighter and spottier in nature. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ001-WAZ037-132000- /O.CON.KOTX.WW.Y.0031.000000T0000Z-181213T2000Z/ Northern Panhandle-Northeast Mountains- Including the following locations Sandpoint, Bonners Ferry, Schweitzer Mountain Road, Newport, and Flowery Trail Road 349 AM PST Thu Dec 13 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches valleys with the heaviest amounts expected near the Canadian Border. In the mountains 6 to 12 inches is expected. * WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, Schweitzer Mountain Road, Colville, Northport, Deer Park, Chewelah, Newport, and Flowery Trail Road. * WHEN...Until noon PST Today...although snow could continue into the early afternoon over the mountains. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
007 WWUS46 KOTX 131913 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 1113 AM PST Thu Dec 13 2018 WAZ042-132015- /O.CAN.KOTX.WS.W.0010.000000T0000Z-181213T2000Z/ East Slopes Northern Cascades- 1113 AM PST Thu Dec 13 2018 ...WINTER STORM WARNING IS CANCELLED... Little to no additional snow accumulation is expected for the rest of today. $$ IDZ001-WAZ037-132015- /O.CAN.KOTX.WW.Y.0031.000000T0000Z-181213T2000Z/ Northern Panhandle-Northeast Mountains- 1113 AM PST Thu Dec 13 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow levels will rise to 3000 feet through the afternoon with little to no additional snow accumulation in the valleys. Thus the winter weather advisory has been cancelled. Additional snow accumulations up to 2 inches can be expected in the mountains. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Dec 12, 2:51 AM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 12, 2:51 AM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
251 AM PST Wed Dec 12 2018
.SYNOPSIS...
Rain and snow will linger over the Idaho Panhandle this morning
with continuing moderate to heavy mountain accumulations. It will
be windy today with gusts to 40 mph over the Palouse, and breezy
conditions elsewhere. A series of weather systems Thursday
through the weekend will bring the potential for a mix of rain and
snow in the lowlands and snow over the mountains.
&&
.DISCUSSION...
Today through Friday:
The frontal system has now pushed south and east of our forecast
area. Moist westerly flow aloft has now set up across the region,
with snow showers persisting over the orographically-favored
areas of the Cascades and the Idaho Panhandle. Expect these
showers to gradually weaken in intensity and become more isolated
in coverage through the course of today. Elsewhere, west to
southwest winds have picked up last evening and this morning in
the wake of the frontal system. As of this writing, local gusts up
to 40 mph have been reported along the Palouse, and higher gusts
over exposed ridges of the Blue Mountains. Pressure gradients are
projected to be at their peak early this morning, and slowly
weaken through the day. Locally breezy conditions are likely to
continue however through tonight and possibly into Thursday.
The next storm system in line is racing toward the eastern
Pacific, reaching the West Coast later today. This system will
likely take on a more northerly trajectory than the previous one,
with the atmospheric river aimed at the Canadian Cascades.
Precipitation totals with this next system are likely to be less
than Tuesday's system with more in the way of precipitation
shadowing in the lee of the Cascades. That being said, hi-res
models are starting to hint at a precipitation band moving through
eastern WA into northern ID late Wednesday night into Thursday
morning. We've bumped up precipitation chances in this timeframe,
and if it does indeed occur, a quick half inch to inch of snowfall
will be possible in the lowland areas. A couple of inches will be
possible north of Coeur d'Alene, from Sandpoint to Bonners Ferry.
The next weather system then arrives on Friday. A fair bit of
forecast uncertainty continues with this system. The ECMWF favors
a split-flow solution, which would diminish the chances of
precipitation across our forecast area. The GFS brings more
consolidated energy through the region, which would favor valley
rain and mountain snow. Made minimal changes to the forecast in
this timeframe, given the considerable forecast uncertainty.
Dang
Saturday through Tuesday: Longwave pattern shows a change as the
longwave trof retrogrades a bit to the west and away from the coast
coupled with longwave ridge amplification and placement over the
Western US. The juxtaposition of the two favors a warm southwest to
northeast approach for storm system to utilize and pass through
Eastern Washington and North Idaho, thus forecast temperatures
remain on the warm side of what would be considered climo through
this time interval coupled with snow level oscillation favoring more
of a rain or possibly brief non-accumulation snow transitioning to
rain for valley and lowland locations with all snow generally above
4000 feet MSL. Saturday is a bit of an exception to this as a cold
and conditionally unstable airmass remaining for a spell Friday
night in the wake of Friday's weather system passage will allow for
efficient radiational cooling as transient shortwave ridging moves
in which allows for a cool and dry forecast for Saturday, otherwise
additional shortwave disturbances with not very efficient taps into
subtropical moisture may move through Sunday, Monday, and Tuesday.
/Pelatti
&&
.AVIATION...
06z TAFs: The cold front is currently located from around KPDX in
northwest OR to KCOE in northern ID. Precipitation is winding down
across the Spokane/Coeur d'Alene corridor with moderate to light
rain expected at KPUW and KLWS through about 10Z. MVFR conditions
will be possible across the Spokane Area into Coeur d'Alene and on
the Palouse. However, there will be quite a bit of wind that will
keep low levels mixed, so I do expected there to be some breaks in
the stratus as well. KPUW and KLWS will also see low level wind
shear with around 45 kts of wind out of the west expected at the
top of the mixed layer. These winds will mix down to the surface
with gusts to around 30 kts possible for KGEG, KPUW and KLWS.
/SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 31 39 29 41 29 / 0 30 40 10 20 30
Coeur d'Alene 37 31 39 29 41 30 / 10 30 50 20 20 40
Pullman 38 30 40 31 41 31 / 10 10 30 10 10 30
Lewiston 45 33 45 32 45 33 / 0 0 20 0 10 20
Colville 40 29 40 26 41 26 / 0 50 50 30 30 30
Sandpoint 36 30 37 28 39 30 / 20 80 90 40 30 50
Kellogg 34 29 37 28 40 29 / 70 40 60 20 20 50
Moses Lake 43 32 44 29 41 29 / 0 20 10 0 10 10
Wenatchee 41 33 41 31 38 29 / 10 50 40 10 20 20
Omak 40 30 40 30 38 26 / 0 40 30 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until noon PST today for Central Panhandle
Mountains.
Winter Storm Warning until 4 AM PST early this morning for
Northern Panhandle.
WA...Winter Storm Warning until 4 AM PST early this morning for East
Slopes Northern Cascades.
Winter Weather Advisory until 10 AM PST this morning above 4500
feet for Northeast Blue Mountains.
&&Hazardous weather outlook, Dec 11, 3:21 PM PST, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 321 PM PST Tue Dec 11 2018 IDZ002-WAZ034>036-041-043-044-122330- Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin- Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau- 321 PM PST Tue Dec 11 2018 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time. IDZ001-004-WAZ037-038-042-122330- Northern Panhandle-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands- East Slopes Northern Cascades- 321 PM PST Tue Dec 11 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Heavy snow will continue to accumulate in the mountains through tonight. Valleys will experience moderate snow accumulations this evening as precipitation mixes with or changes to rain before tapering off overnight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A series of moist Pacific storm systems will bring more opportunities for heavy mountain snow accumulations with mostly valley rain or light snow accumulations through the next week particularly on Thursday and into Friday and possibly Sunday and into Monday. IDZ003-026-027-WAZ031>033-122330- Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- 321 PM PST Tue Dec 11 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Windy and gusty conditions are likely tonight and early Wednesday morning especially on higher exposed terrain. Wind gusts of 40 mph are possible in the Blue mountains...Alpowa summit and Pomeroy. Occasional wind gusts to 30 mph may mix down to the Palouse and Camas Prairie tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time.
In the hours before
Local storm report, Dec 12, 1:50 AM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
150 AM PST WED DEC 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM SNOW OMAK 48.41N 119.53W
12/11/2018 M4.0 INCH OKANOGAN WA PUBLIC
0926 PM SNOW 1 S SANDPOINT 48.27N 116.56W
12/11/2018 E2.0 INCH BONNER ID TRAINED SPOTTER
0926 PM SNOW 1 NNE DOVER 48.27N 116.59W
12/11/2018 E2.0 INCH BONNER ID TRAINED SPOTTER
&&Nearby
Winter Storm Warnings in Washington, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.